Thunderstorm Wind, Hamilton
- When
- January 2, 3:29 AM CST
- Where
- Hamilton County, Hamilton
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.700, -98.120
An 82 MPH wind gust was measured in Hamilton, TX.
A shortwave trough and a Pacific Cold Front moved across the Southern Plains during the first days of 2017. Thunderstorms developed over West-Central Texas late New Year's Night and spread east across North and Central Texas during the early morning hours of January 2nd, producing scattered straight line wind damage along the way.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A shortwave trough and a Pacific Cold Front moved across the Southern Plains during the first days of 2017. Thunderstorms developed over West-Central Texas late New Year's Night and spread east across North and Central Texas during the early morning hours of January 2nd, producing scattered straight line wind damage along the way.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 2, 1:58 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 158 AM CST Mon Jan 2 2017 .DISCUSSION... Convection is beginning to increase just west of the forecast area as a shortwave trough and its attendant cold front encounter increasingly moist and unstable air the farther east they progress. The expectation is that we will see an uptick in showers and storms west of the I-35 corridor during the next few hours. A few discrete cells will be possible early in the evolution of this convective activity, which means that quarter-sized hail and damaging winds will both be threats with any storms that become severe. But, chances are that storms will quickly develop upscale into a linear MCS as they approach I-35 10-12Z, shifting the severe threat to mostly damaging straight line winds. In both cases, an isolated tornado cannot be ruled out. Either way, moisture, shear and instability seem sufficient for strong to a few severe storms as the system marches across the region, and a severe thunderstorm watch has been issued for all but the northern-most counties or North Texas. The watch is valid until 15Z/9AM and I anticipate being able to trim counties from the watch from west to east as the morning progresses. Showers and storms will move east of the region by midday, leaving nice weather behind for the afternoon. The rest of the forecast will be focused on a couple of shots of Arctic air and the resulting below-normal temperatures. The first Arctic front will arrive during the day Tuesday, dropping temperatures 15 to 20 degrees by Tuesday evening. Lows ranging from the upper 20s northwest to around 40 southeast can be expected Wednesday morning, with Wednesday's highs generally in the 40s. A second push of cold air is expected on Thursday, which will drop the temperatures another 5 to 10 degrees, bringing widespread low temps in the 20s Thursday night/Friday morning. Model data from previous days had indicated that there would be enough moisture to produce some wintry precipitation, but the most recent model data has trended much drier. We have subsequently removed all mention of winter precipitation, but will certainly keep an eye on model trends regarding moisture and lift as we head through the week. The cold, dry weather will continue through the weekend, with a warm-up to near normal temperatures early next week. 30 && .AVIATION... /ISSUED 1120 PM CST Sun Jan 1 2017/ /06Z TAFs/ Concerns...MVFR/IFR cigs and thunderstorms tonight through Monday morning. Overall, there are not any significant changes to the TAFs. MVFR cigs will continue to overspread the region for the next few hours with a brief period of IFR cigs between 08-11Z. Some light fog may also reduce visbys to 3-5SM. A line of thunderstorms will move across the region early Monday morning, impacting the TAF sites between 10-15Z. These storms could be strong to severe with better chances for severe weather affecting KACT. Strong winds and hail are the main hazards with these storms overnight but an isolated tornado cannot be ruled out. In the wake of the line of storms, the winds will become westerly in the afternoon hours, and then southwesterly in the evening hours. VFR conditions are expected to prevail but a few hours of MVFR cigs may linger until the west winds reach the airports. Wind speeds behind the line are expected to be less than 12 kts. Looking a little farther beyond the valid TAF period, a front will arrive on Tuesday and breezy north winds are expected. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 70 49 59 34 44 / 60 0 0 0 0 Waco 72 45 66 36 47 / 50 0 0 0 0 Paris 69 47 59 33 44 / 90 0 5 5 5 Denton 69 46 56 30 43 / 60 0 0 0 0 McKinney 69 47 58 32 43 / 70 0 0 0 0 Dallas 72 51 60 34 45 / 70 0 0 0 0 Terrell 71 47 62 35 45 / 80 0 0 0 0 Corsicana 70 48 65 37 47 / 80 0 0 0 0 Temple 73 46 68 36 48 / 50 0 0 0 0 Mineral Wells 70 45 57 29 44 / 30 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 79/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 248 AM CST MON JAN 2 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030845- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 238 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION THIS MORNING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE...WITH THE BEST CHANCES SOUTH OF THE INTERSTATE 20 CORRIDOR. ALL STORMS WILL MOVE EAST OF THE REGION BY MIDDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH AND CENTRAL TEXAS THIS MORNING BUT MOST LIKELY FOR AREAS SOUTH OF INTERSTATE 20.
Special Weather Statement
National Weather Service Fort Worth TX
219 AM CST MON JAN 2 2017
TXZ141>143-020845-
Comanche TX-Mills TX-Hamilton TX-
219 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE...
SOUTHWESTERN HAMILTON AND NORTHERN MILLS COUNTIES UNTIL 245 AM CST...
At 219 AM CST, Doppler radar was tracking a strong thunderstorm near
Zephyr, or 13 miles southeast of Early, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comanche, Gustine and Mullin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3161 9878 3169 9876 3170 9867 3180 9873
3205 9843 3151 9809 3146 9883 3155 9889
TIME...MOT...LOC 0819Z 240DEG 49KT 3159 9881
30Special Weather Statement
National Weather Service Fort Worth TX
240 AM CST MON JAN 2 2017
TXZ141>143-020915-
Comanche TX-Mills TX-Hamilton TX-
240 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...SOUTHWESTERN HAMILTON
AND MILLS COUNTIES UNTIL 315 AM CST...
At 240 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Blanket, or 8 miles south of Comanche, moving northeast
at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comanche, Hamilton, De Leon, Goldthwaite, Gustine, Mullin and The
Intersection Of Ranch Road 765 And Ranch Road 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3161 9878 3169 9876 3170 9867 3208 9892
3226 9855 3194 9833 3197 9825 3162 9804
3140 9870 3143 9874 3138 9876 3138 9878
3141 9878 3141 9885 3144 9887 3143 9890
3152 9894
TIME...MOT...LOC 0840Z 231DEG 36KT 3178 9866
30Special Weather Statement
National Weather Service Fort Worth TX
321 AM CST MON JAN 2 2017
TXZ143-144-156>159-021000-
Lampasas TX-McLennan TX-Bell TX-Hamilton TX-Coryell TX-Bosque TX-
321 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELL...SOUTHEASTERN
BOSQUE...LAMPASAS...WEST CENTRAL MCLENNAN...SOUTHEASTERN HAMILTON AND
CORYELL COUNTIES UNTIL 400 AM CST...
At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to near Evant to near Tow.
Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Gatesville, Lampasas,
Hamilton, Fort Hood, Valley Mills, Kempner, Evant, Fort Gates,
Oglesby and South Mountain.
LAT...LON 3091 9783 3104 9791 3103 9839 3140 9823
3169 9825 3173 9741 3153 9746 3090 9773
TIME...MOT...LOC 0921Z 258DEG 43KT 3168 9822 3141 9818 3091 9840
30The Dallas/Ft Worth radar (KFWS), 124 km away, was scanning. The volume nearest the first event began at 09:26 UTC.
19 thunderstorm wind, 1 lightning. Local standard time, as filed.
An 82 MPH wind gust was measured in Hamilton, TX.
A public report confirmed wind damage to an HEB Grocery Store sign and multiple street lights bent from thunderstorm winds in Gatesville, TX.
A 64 MPH wind gust was measured in McGregor, TX.
A 66 MPH wind gust was measured at Waco Regional Airport.
A social media report indicated that shingles were blown off of a home in Waco, TX.
Emergency management reported a semi truck overturned by wind in Grandview along Interstate 35 near mile marker 15.
Emergency management reported several trees down in Hillsboro, TX.
Delayed Report - A social media report indicated a collapsed carport 4 miles north-northeast of Maypearl, TX. Two vehicles inside were damaged. The event time is estimated based on RADAR.
A public report indicated trees down along Mountain Creek Parkway and Eagle Ford Dr. near Duncanville, TX.
A social media report indicated a collapsed carport in Corsicana, TX.
A photograph on Twitter indicated a cell phone tower bent over near the intersection of Belt Line Rd and Midway Dr in the city of Addison, TX.
Emergency management reported that the roof was blown off of the Cottonwood Community Center.
Emergency management reported that a home lost its roof due to straight-line thunderstorm winds.
A trained spotter reported power poles down on Highway 175 in Seagoville, TX.
Lightning ignited a fire which destroyed the home of a family on Glen Meadows Drive in the town of Parker, TX in Collin County. The couple and their 3 children were able to escape without injury.
A trained spotter reported a small barn being blown across State Hwy 75 near Garland Road, about 5 miles south-southeast of Buffalo, TX.
A trained spotter reported 2 to 4 inch diameter tree limbs blown down in the city of Marquez, TX.
Rains County Sheriff's Department reported a large tree down in the city of Emory, TX.
The bodies of a 26 year old man and his 5 year old son were found on Lake Tawakoni a day after being reported missing. According to reports, the pair were on the lake at the time the squall line blew through the area. Their boat was thought to have capsized, leading to the drowning of the father and son.
Anderson County Sheriff's Department reported numerous trees of various sizes blown down in the city of Palestine, TX.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Hunt | 2017-01-02 | 5 | Male | In Water | Direct |
| Thunderstorm Wind, Hunt | 2017-01-02 | 26 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670266, 670264, 670267, 670268, 670265, 672371, 672372, 672661, 672373, 672653, 672654, 672655, 672656, 672657, 673519, 672660, 672744, 672745, 672747, 672746.